Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 268, NWS Tallahassee, FL

August 31, 2017Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2017, 6:16 PM EDT for Decatur County, Grady County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 6:16 PM EDT (22:16 UTC)
Expired
Aug 31, 2017, 7:00 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 60 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:20 PM EDTTSTM WND DMGBainbridge, GASEVERAL TREES DOWN IN DECATUR COUNTY
Aug 31, 6:45 PM EDTTSTM WND DMGCairo, GASEVERAL TREES DOWN IN GRADY COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS52 KTAE 312216
SVRTAE
GAC087-131-312300-
/O.NEW.KTAE.SV.W.0268.170831T2216Z-170831T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
616 PM EDT THU AUG 31 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Decatur County in southwestern Georgia...
  Grady County in southwestern Georgia...

* Until 700 PM EDT

* At 616 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles north of West Bainbridge to 10 miles north
  of Quincy, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bainbridge, Cairo, Whigham, West Bainbridge, Attapulgus, Climax,
  Hanover, Ausmac, Capel, Rocky Hill, Decatur Co A/P, Harrells Still,
  Laingkat, Calvary, Princes Still, Peoples Still, Amsterdam,
  Nickleville, Vada and Akridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3108 8412 3097 8412 3092 8408 3088 8408
      3087 8407 3085 8408 3068 8408 3070 8464
      3107 8467 3107 8465 3108 8464
TIME...MOT...LOC 2216Z 236DEG 29KT 3106 8460 3073 8457 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
492 
WWUS52 KTAE 312243
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
643 PM EDT THU AUG 31 2017

GAC087-131-312300-
/O.CON.KTAE.SV.W.0268.000000T0000Z-170831T2300Z/
Decatur GA-Grady GA-
643 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EASTERN DECATUR AND GRADY COUNTIES...

At 642 PM EDT, a severe thunderstorm was located 9 miles north of
Whigham, or 13 miles northeast of Bainbridge, moving northeast at 35
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cairo, Whigham, Climax, Vada, Akridge, Grady Co A/p, Capel, Moncrief,
Elpino, Rocky Hill, Harrells Still, Calvary, Reno, Spence, Princes
Still, Peoples Still, Pine Park, Nickleville and Beachton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3108 8412 3097 8412 3092 8408 3088 8408
      3087 8407 3085 8408 3068 8408 3069 8441
      3108 8451
TIME...MOT...LOC 2242Z 236DEG 29KT 3102 8438 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
889 
WWUS52 KTAE 312251
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
651 PM EDT THU AUG 31 2017

GAC087-131-312301-
/O.EXP.KTAE.SV.W.0268.000000T0000Z-170831T2300Z/
Decatur GA-Grady GA-
651 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DECATUR AND GRADY
COUNTIES WILL EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3108 8412 3097 8412 3092 8408 3088 8408
      3087 8407 3085 8408 3068 8408 3069 8441
      3108 8451
TIME...MOT...LOC 2251Z 236DEG 29KT 3106 8431 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:13 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 31, 4:13 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
413 PM EDT Thu Aug 31 2017

.NEAR TERM [Through Tonight]...

Scattered to numerous showers and thunderstorms continue to move
eastward across portions of southern Georgia and the Florida
panhandle and big bend. Convective trends are being monitored by SPC
for a possible watch for the remainder of the afternoon hours. Bulk
shear of 35-40 knots overlaid with MLCAPE in the 1500-2000 j/kg
range and effective SRH around 100-150 m2/s2 could yield a few
marginally severe storms with damaging wind the main threat,
although an isolated tornado could occur given the SRH values.
Storms will decrease in intensity after sunset with some
redevelopment possible near the panhandle coast later tonight.

.SHORT TERM [Friday Through Saturday Night]...

Tropical Depression Harvey will slowly lift northeastward into the
Tennessee Valley on Friday, as it is scooped up by the upper level
trough. The trough will begin to deamplify Saturday, lifting the
remnants of Harvey into the northeast Saturday night. With this
pattern, deep layer south-southwesterly flow in place over the
area will continue through the weekend, keeping atmospheric
moisture content high. A favorable jet pattern aloft will enhance
divergence aloft and, combined with a band of low level
convergence in the wake of Harvey, this will serve as a lifting
mechanism for storms this weekend. CAPE is expected to be moderate
at around 1500 J/kg supporting thunderstorm development along this
band. On Friday, convection will be focused mostly along a line
from Panama City, FL to Fitzgerald, GA, and be further east on
Saturday, roughly from Apalachicola, FL to Valdosta, GA.
Widespread storm total rainfall accumulations will be around 1-2
inches through Saturday night, however isolated areas will may
double that. Highs will be in the mid to upper 80s and lows will
be mostly in the low 70s.

.LONG TERM [Sunday Through Thursday]...

A piece of +PV will swing down from the backside of the
deamplifying trough, becoming a cut off low aloft of the TX/LA
coastline on Sunday. This cut off low will, unfortunately sit over
that area through mid week, finally being pulled into a deeper
upper level trough on Wednesday as a cold front pushes through the
eastern CONUS. At the low levels, a ridge will move into the
southeast Sunday, then move eastward off the Atlantic coastline on
Tuesday. As the low level ridge and upper level trough build
eastward, a cold front system will develop and move into the
southeast around Wednesday. Expect near normal temperatures for
early September ahead of the front, with low temps dipping to the
mid 60s to around 70 in the wake of the front and afternoon highs
peaking in the low to mid 80s.

&&

.AVIATION [Through 18Z Friday]...

Periods of MVFR cigs and vsbys will be possible with thunderstorms
this afternoon and evening, along with gusty winds that are mostly
from the south, but may be more variable in storms. Storms should
dissipate by around 00Z, then MVFR cigs will creep into our northern
zones (DHN/ABY/VLD) in the early morning hours, and may stick around
through the late morning.

&&

.MARINE...

Winds from the south will still be around 15 to 20 knots over
western waters through tonight but will continue to gradually fall
through Saturday morning, with seas gradually subsiding as well.
Over the weekend, high pressure will build into the area and winds
and seas will remain low through mid-week.

&&

.FIRE WEATHER...

The wet pattern will continue through Saturday. No fire weather
concerns.

&&

.HYDROLOGY...

Widespread storm total rainfall accumulations through the weekend
will be around 1-2 inches, however isolated areas may see
accumulations closer to 3-5 inches. If these higher totals occur
over short time periods, there would be some isolated flooding
concerns. At this time, the overall threat remains low for
widespread flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  87  73  87  72 /  30  60  30  50  20
Panama City   79  85  76  85  74 /  60  60  40  50  20
Dothan        74  87  71  89  69 /  40  40  20  40  20
Albany        74  87  72  88  70 /  40  50  20  40  20
Valdosta      74  88  72  87  70 /  30  60  20  60  30
Cross City    76  88  74  85  73 /  30  50  50  50  20
Apalachicola  79  87  75  86  74 /  50  60  50  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Moore
LONG TERM...Moore
AVIATION...Moore
MARINE...Moore
FIRE WEATHER...McDermott
HYDROLOGY...Moore

In the hours before

Special weather statement, Aug 31, 5:37 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
437 PM CDT THU AUG 31 2017

ALZ065-066-068-312200-
Dale AL-Coffee AL-Geneva AL-
437 PM CDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALE...SOUTHEASTERN COFFEE AND
NORTH CENTRAL GENEVA COUNTIES UNTIL 500 PM CDT...

At 437 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Enterprise, moving northeast at
45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Level Plains, Newton,
Pinckard, Clayhatchee, Coffee Springs, Chancellor, Hunt Field,
Waterford, Dill, Hooper Stage Field, Knox Field, Lucile, Gerald,
Central City, Mabson and Ewell.

LAT...LON 3155 8564 3137 8546 3127 8561 3127 8566
      3122 8569 3108 8591 3121 8601
TIME...MOT...LOC 2137Z 225DEG 40KT 3120 8587

42-DVD
Local storm report, Aug 31, 5:39 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ALFORD                  30.69N 85.39W
08/31/2017                   JACKSON            FL   911 CALL CENTER

            TREE DOWN NEAR ALFORD

&&

DVD
Special weather statement, Aug 31, 5:40 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
540 PM EDT THU AUG 31 2017

FLZ016-017-026-027-312215-
Liberty FL-Gadsden FL-Inland Wakulla FL-Leon FL-
540 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA...SOUTH
CENTRAL GADSDEN...CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES
UNTIL 615 PM EDT...

At 540 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 19 miles southeast of Blountstown, moving
northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Telogia, Lake Talquin, Jewel Fire Tower, Brown House, Vilas, Hosford,
Jensen Place, Central City, Fort Braden, Clio, Lowry, Wetumpka, Nixon
Garden, Bloxham and Twin Pole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3009 8484 3022 8499 3056 8464 3033 8443
TIME...MOT...LOC 2140Z 225DEG 40KT 3021 8486

42-DVD
Special weather statement, Aug 31, 5:51 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
551 PM EDT THU AUG 31 2017

FLZ016-GAZ156-312215-
Gadsden FL-Decatur GA-
551 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GADSDEN AND SOUTHEASTERN
DECATUR COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Greensboro, or 10 miles northwest of Quincy,
moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Bainbridge, Greensboro, Chattahoochee, Gretna, Attapulgus,
Climax, Juniper, Douglas City, Darsey, Mount Pleasant, Hardin
Heights, Rosedale, Jamieson, Recovery, Faceville, Laingkat, Hardaway,
Fowlstown and Amsterdam.

LAT...LON 3080 8438 3069 8438 3067 8437 3053 8476
      3069 8486 3093 8447
TIME...MOT...LOC 2151Z 239DEG 29KT 3065 8474

42-DVD
Special weather statement, Aug 31, 5:58 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
458 PM CDT THU AUG 31 2017

ALZ066-312230-
Dale AL-
458 PM CDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALE COUNTY UNTIL 530 PM CDT...

At 458 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Level Plains, or near Daleville, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Fort Rucker, Ozark, Enterprise, Midland City, Level
Plains, Newton, Ariton, Pinckard, Clayhatchee, Bells Crossroads, Hunt
Field, Waterford, Dill, Hooper Stage Field, Knox Field, Gerald,
Mabson, Arguta and Snells Crossroads.

LAT...LON 3162 8546 3155 8541 3134 8542 3127 8560
      3127 8566 3124 8568 3122 8574 3129 8579
      3156 8579 3162 8577
TIME...MOT...LOC 2158Z 239DEG 29KT 3134 8572

42-DVD
Special weather statement, Aug 31, 6:13 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
613 PM EDT THU AUG 31 2017

GAZ156-157-312300-
Decatur GA-Grady GA-
613 PM EDT THU AUG 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR AND GRADY COUNTIES UNTIL
700 PM EDT...

At 613 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bainbridge, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bainbridge, Cairo, Whigham, West Bainbridge, Attapulgus, Climax,
Hanover, Ausmac, Capel, Rocky Hill, Decatur Co A/P, Harrells Still,
Laingkat, Calvary, Princes Still, Peoples Still, Amsterdam,
Nickleville, Vada and Akridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3097 8412 3094 8410 3092 8408 3088 8408
      3087 8407 3085 8408 3077 8408 3068 8410
      3071 8467 3104 8469 3108 8457 3108 8412
TIME...MOT...LOC 2213Z 239DEG 37KT 3090 8456

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:29 AM EDTSpecial Weather StatementTAEClay, Early, Randolph46 min
Aug 31, 12:00 PM EDTSpecial Weather StatementTAETerrell30 min
Aug 31, 1:31 PM EDTSpecial Weather StatementTAEGrady29 min
Aug 31, 1:48 PM EDTSevere Thunderstorm WarningTAEThomas28 min
Aug 31, 2:33 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Colquitt, Irwin, Tift, Turner and 1 more42 min
Aug 31, 3:12 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Cook, Irwin33 min
Aug 31, 4:42 PM EDTSpecial Weather StatementTAEEarly33 min
Aug 31, 6:13 PM EDTSpecial Weather StatementTAEDecatur, Grady47 min
Aug 31, 7:03 PM EDTSpecial Weather StatementTAEThomas27 min
Aug 31, 7:18 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.